Alert archive / Wisconsin / Small Craft Advisories in 2019

Small Craft Advisory 8, NWS Milwaukee, WI

January 21, 2019

NWS Milwaukee, WI issued this small craft advisory at Jan 21, 2019, 9:20 AM CST. It took effect at Jan 21, 2019, 5:00 PM CST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 9:20 AM CST (15:20 UTC)
In effect from
Jan 21, 2019, 5:00 PM CST
Expired
Jan 22, 2019, 9:00 PM CST
In force
28 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 21, 5:14 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 21, 5:14 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
514 AM CST Mon Jan 21 2019

.UPDATE...Lake effect band slowed the westward push towards shore
but still expecting a trend onto portions of the shore this
morning. Adjusted some pops a bit. Otherwise bitterly cold temps
in place with some inland areas well into the teens/low 20s below
zero.

PC

&&

.AVIATION(12Z TAFS)...Watching lake effect band offshore as it
slowed its westward push since last update. Still expecting a few
snow showers to eventually work onshore this morning with minor
accums. Otherwise some MVFR cigs will drift inland for a time
today before southeast winds start to carry these clouds north of
the area. Mid and high clouds increase today into this evening. A
small chance of light snow will be in place this evening with the
waa regime. Otherwise expecting dry conditions. Snow will develop
Tuesday with widespread IFR conditions likely with some LIFR
potential as well Tuesday afternoon/evening.

PC

&&

.PREV DISCUSSION... (Issued 323 AM CST Mon Jan 21 2019)

SHORT TERM...
Today - Confidence...Medium
Main story early on is the bitterly cold temps. Overnight
readings tanked with clear skies, light winds and snow cover.
Many locales seeing double digit negative readings to start the
day. The other focus is lakeside with band of lake effect snow
showers trending westward from offshore. Have bumped up some pops
with some isolated accums of an inch or less. As traj shift
around to being more onshore some of these lake clouds will likely
shift westward and then get carried northward as low level flow
becomes more sse throughout the day. Otherwise plenty of mid/high
clouds upstream heading this way ahead of our next storm system.
Developing waa will be offset by very cold start and existing lake
clouds and increase in system clouds throughout the day. So will
steer towards colder guid numbers.

Tonight - Confidence...Medium
Developing waa regime ahead of the low likely to set up. Models
have been hinting at the potential of a band of a little light
snow or flurries with this forcing. Will have some small pops for
this. Otherwise with clouds and a a sustained southerly wind flow
it will be a much milder night.

Tuesday into Wednesday - Confidence...Medium to High
The main story precipitation-wise is with the system that moves
through the region Tuesday/Wednesday.

A mid-level trough currently in Nevada will propagate east-
southeast into Central Plains today/tomorrow with a briefly closed
off vort max developing Tuesday morning in Nebraska/Kansas. This
deep trough will lead to some very strong/deep lift ahead of it as
it approaches southern Wisconsin Tuesday. In the lower levels, an
850mb closed low develops in NE/KS as well late Monday night/early
Tuesday morning. This 850mb trough will become elongated into
Tuesday, but will still provide some very strong low level flow
out of the Gulf to provide this system will ample moisture to work
with. Down at the surface, a deep low is expected to develop in NE
Colorado Monday night and then track through northern Kansas,
southern Iowa, NW Illinois, and then southeast Wisconsin Tuesday
evening.

There are some differing opinions between the guidance on the
details of this event, which is typical at this range. First, the
NAM has been a consistent, low-end QPF outlier for the past few
runs with this event due to the trough not being as negatively
tilted as the GFS/ECMWF show. The ECMWF is on the other side of
this and brings across a much more amplified/closed 500/850mb
trough and a deeper/slower surface low. In between these two is
the GFS, which is the path we chose to follow at the moment. WPC's
preferred blend for this system is currently the 00z UKMET/GEM,
which doesn't appear to be too far off from what the GFS offers up
in our region.

Digging into the details with this system, there are a lot of
positives in terms of the potential for heavy snowfall rates. Of
note is the deep forcing due to the surface to mid level trough
and high moisture availability. To go along with this, there
appears to be some strong low level (surface-850mb) frontogenesis
with some negative EPV just above that circulation Tuesday
afternoon northeast of the surface-850mb low. So, am expecting
some banded precipitation to occur with this event, particularly
Tuesday afternoon/evening.

The negatives with this event are the low snow-liquid ratios
which will likely be in the 8-1 to 12-1 range with the higher
ratios occurring the further northwest you go. Also, there is the
issue with a warm front/nose moving into southeast Wisconsin which
could briefly turn the snow over to rain for a period when the
heaviest precipitation should be falling. Also, winds do not
appear to be very strong when the heaviest snow falls, but they do
pick up a bit overnight Tuesday into early Wednesday.

So, this left us with a decision on what to do with a potential
winter storm watch. We have a concern that there will be an area
that sees some heavy snowfall rates Tuesday afternoon/evening but
there is still some uncertainty for where that band would be. Due
to this, we decided to match up with ARX and DVN and put out a
watch in the area that we think has the highest chance of seeing
the heavy snowfall rates and the least likely chance of having a
change over to rain. This watch will run from southwest Wisconsin
through east central Wisconsin and go from Tuesday morning through
Wednesday morning.  There is the potential that some/all of the
watch area transitions to a winter weather advisory, particularly
the southern tier of counties, which if the low tracks a bit
further north could end up in the mix. Also, for simplicity, did
the watch for the same time for the whole area but should see the
snow develop first in southwest WI and work its way eastward. Will
let those details come out with any upgrade to a warning/advisory.

LONG TERM...
Thursday into Sunday - Confidence...Medium to High
The next story will be on the cold air progged to push down into
the region Thursday as an arctic front pushes through. Likely will
be doing some wind chill advisories with wind chills getting below
-20F. Beyond that, there are a few northwest flow type systems
 would could briefly 'warm' temps up and bring some light snow
 along with it. Didn't focus much on this period with the pending
 snow Tuesday/early Wednesday.

AVIATION(09Z TAFS)...Localized IFR conditions possible closer to
the lake this morning as lake effect snow showers move onshore.
Expecting minor accums of mainly half an inch or less. Otherwise
some MVFR cigs will drift inland for a time today before
southeast winds start to carry these clouds north of the area. Mid
and high clouds increase today into this evening. A small chance
of light snow will be in place this evening with the waa regime.
Otherwise expecting dry conditions. Snow will develop Tuesday with
widespread IFR conditions likely with some LIFR potential as well
Tuesday afternoon/evening.

MARINE...Still likely some higher wave action to account for so
will let ongoing small craft expire naturally at 10z. Another
small craft headline will be needed starting tonight. This is due
to tightening pressure gradient ahead of next low pressure
system. This will kick in the south/southeast winds and lead to
some higher wave generation.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Tuesday morning through late Tuesday
     night for WIZ046-047-051-052-056>060-062-063-067.

LM...None.
&&

Today/Tonight and Aviation/Marine...Collar
Tuesday through Sunday...Halbach
Hazardous weather outlook, Jan 21, 3:46 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
346 AM CST Mon Jan 21 2019

WIZ046-047-051-052-056>060-062>072-221000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Storm Watch is in effect for Tuesday morning through
early Wednesday morning from portions of southwest Wisconsin to
east central Wisconsin for heavy snowfall of 5-7". Accumulating
snowfall and perhaps a wintry mix could occur across southeast
Wisconsin where 2-5" is expected.

Very cold conditions are expected late in the week, with wind
chill readings of -20 to -30 Thursday night and Friday night. Wind
chills during the day Friday may struggle to get above -15.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated on Tuesday and Wednesday. Please
use mPING to report start times and change over in precipitation
types.

LMZ643>646-221000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate freezing spray is likely to persist into at least
Tuesday.

Increasing southerly winds Monday into Tuesday will likely result
in additional Small Craft Advisories.

Freezing spray is likely to return for Thursday through Saturday
and may be heavy at times.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
346 AM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to occasionally heavy freezing spray will remain possible
through Tuesday, before becoming likely again Thursday through
Saturday.

Brisk southerly winds and high waves will then develop for Monday
into Tuesday followed by brisk northwest winds Tuesday night into
Wednesday with the passage of a cold front. Winds could approach
gale force at times.

Halbach
www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:23 AM CSTWinter Storm WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 6 more23 hr
Jan 21, 6:34 AM CSTRiver Flood WarningMKXJefferson15 hr
Jan 21, 12:18 PM CSTWinter Weather AdvisoryMKXSheboygan5 hr
Jan 21, 1:38 PM CSTWinter Weather AdvisoryMKXGreen, Jefferson, Kenosha, Lafayette, Milwaukee, Racine and 3 more24 hr
Jan 21, 3:14 PM CSTGale WarningMKX24 hr
Jan 21, 3:14 PM CSTHeavy Freezing Spray WarningMKX21 hr

Nearby

Small Craft Advisories in Wisconsin, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.